Missouri, 2025Drought in Missouri, September 16 to 23, 2025
September 16 to 23, 2025 · NWS SGF · 3 events in 3 counties and zones
Severe (D2) drought impacted portions of the Missouri Ozarks briefly through the middle of September across Hickory, Camden and Miller Counties after a record dry August and continued limited rainfall during the month of September. Severe (D2) Drought developed first across southern Missouri and expanded somewhat into portions of central Missouri by months end.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe (D2) drought impacted portions of the Missouri Ozarks briefly through the middle of September across Hickory, Camden and Miller Counties after a record dry August and continued limited rainfall during the month of September. Severe (D2) Drought developed first across southern Missouri and expanded somewhat into portions of central Missouri by months end. By the 23rd of the month some rainfall allowed conditions to improve to Moderate (D1) Drought. The primary impacts of the drought occurred in the agricultural communities. Dry stock ponds and impacts to crop yields and end of the year forage production. Low flows on some streams and rivers were noted but not widespread. Monetary losses will likely not be readily assessable until crop figures are determined but any that occur will be noted at the end of the year or if impacts are reported after the brief period of severe drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 15, 11:23 PM CST, 37 minutes earlier. Its key messages:
- Scattered thunderstorms will continue to develop mainly along and east of Highway 65 through early this evening. Gusty winds up to around 50 mph will be possible with a few of the strongest storms this afternoon.
- Scattered storms will occur again on Tuesday, mainly along and west of Highway. Downburst wind gusts up to 40-50 mph could occur with a few of the stronger storms.
- Hot weather continues through Wednesday then a cold front will bring temperatures closer to normal Thursday into the weekend.
- A cold front will move through the region on Thursday with better rain chances (40-70%). Lingering low rain chances continue into the weekend.
Area forecast discussion, Sep 15, 11:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1223 AM CDT Tue Sep 16 2025
.KEY MESSAGES...
- Scattered thunderstorms will continue to develop mainly along
and east of Highway 65 through early this evening. Gusty
winds up to around 50 mph will be possible with a few of the
strongest storms this afternoon.
- Scattered storms will occur again on Tuesday, mainly along
and west of Highway. Downburst wind gusts up to 40-50 mph
could occur with a few of the stronger storms.
- Hot weather continues through Wednesday then a cold front
will bring temperatures closer to normal Thursday into the
weekend.
- A cold front will move through the region on Thursday with
better rain chances (40-70%). Lingering low rain chances
continue into the weekend.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 238 PM CDT Mon Sep 15 2025
The area remains between low pressure over the plains and one
over the southeast U.S. A warm air mass remains in place over
the area as highs in the lower 90s will occur today and again on
Tuesday across the area. Scattered storms have develop across
the eastern Ozarks this afternoon. The activity will continue to
develop and occur this afternoon into early evening mainly
along and east of Highway 65 today. The activity will start to
dissipate and decrease in coverage near sunset. Some uncapped
MUCAPE will remain in place across the area this evening but
lift will be much more limited this evening into tonight.
Therefore most locations should remain dry, but there will be a
low chance (<15%) for some isolated showers and storms tonight.
An unstable air mass in in place across the area, but wind shear
is weak so the storms are pulse in nature. The storm motion
will be slow and with precipitable water values around 1.5 to
1.75" across the area will allow for some brief heavy down
pours with the storms. There could also be a few strong to
marginally severe storms today with wind gusts the main risk
with a few of the strongest storms. The peak will be now through
around 5pm then the intensity and coverage should gradually
weaken/decrease with loss of surface heating.
The warm conditions will remain over the area again on Tuesday
with highs once again warming into the lower 90s. Scattered
storms are expected to develop again on Tuesday, mainly along
and west of highway 65 during the afternoon hours as instability
increases and the cap weakens. Brief down pours and localized
gusts winds up to 50 mph will be possible with a few of the
strongest storms Tuesday afternoon.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 239 PM CDT Mon Sep 15 2025
An upper level trough will move east across the plains mid week
and the region late week. Warmer conditions will occur again on
Wednesday ahead of the trough. Some scattered showers and storms
will be possible again on Wednesday, but coverage may be less
than today and tomorrow. A front will move through Thursday into
Thursday night, shower and storm chances (40-70%) will occur
with the front as it slowly moves through the region. Cooler
weather will occur behind the front with highs in the upper 70s
to the lower 80s will occur Thursday into the weekend. The
upper level trough will slowly move across the region allowing
some lingering showers to occur at times Friday into the
weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1217 AM CDT Tue Sep 16 2025
VFR conditions expected to prevail through the TAF period.
Scattered to broken mid- to high-level clouds and light winds.
Evening thunderstorm activity is expected again today between
18Z and 00Z. All TAF sites have a 30 percent chance of
experiencing a thunderstorm that may result in brief periods
with lower ceilings and gusty winds.
&&
.CLIMATE...
Issued at 152 PM CDT Thu Sep 11 2025
Values listed below are for sites where the forecast is within
5 degrees of a record.
Record High Temperatures:
September 16:
KSGF: 95/2019
KVIH: 96/1954
September 17:
KSGF: 96/1953
Record High Minimum Temperatures:
September 15:
KSGF: 74/1936
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Nelson
CLIMATE...Nelson
Hazardous weather outlook, Sep 15, 12:16 PM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
116 PM CDT Mon Sep 15 2025
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
116 PM CDT Mon Sep 15 2025
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Marginal thunderstorm wind damage risk.
Limited lightning risk.
DISCUSSION...
Scattered thunderstorms will continue to develop this afternoon
into early this evening, with the best coverage generally along
and east of Highway 65. Brief heavy downpours and lightning will
occur with the storms. There will be the potential for some
strong to marginally severe storms with this activity this
afternoon. Damaging wind gusts will be the primary risk with a few
of the strongest storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered afternoon thunderstorms will be possible again Tuesday
before more widespread rain arrives Wednesday through late week.
Total rainfall amounts are expected to remain low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
Drought, Hickory
- When
- September 16, 12:00 AM CST to September 23, 11:59 PM CST
- Where
- Hickory forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.941, -93.321 (the zone’s center; the record gives no point)
Severe (D2) Drought developed first across southeastern portions of the county on the 16th and expanded somewhat into portions of central Missouri by through the 23rd of the month when some rainfall allowed conditions to improve to Moderate (D1) Drought.
Drought, Camden
- When
- September 16, 12:00 AM CST to September 23, 11:59 PM CST
- Where
- Camden forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.027, -92.766 (the zone’s center; the record gives no point)
Severe (D2) Drought developed first across much of of the county on the 16th and expanded somewhat into portions of central Missouri by through the 23rd of the month when some rainfall allowed conditions to improve to Moderate (D1) Drought.
Drought, Miller
- When
- September 16, 12:00 AM CST to September 23, 11:59 PM CST
- Where
- Miller forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.215, -92.428 (the zone’s center; the record gives no point)
Severe (D2) Drought developed first across the southeastern two thirds of the county on the 16th and expanded somewhat into portions of central Missouri by through the 23rd of the month when some rainfall allowed conditions to improve to Moderate (D1) Drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Virginia, September 16, 2025$160,000 · 8 events
- Hail in Iowa, September 16, 2025$173,000 · 1.75 in hail · 4 events
- Damaging Winds in Louisiana, September 16 to 17, 2025$70,000 · 50 kt wind · 5 events
- Flash Flood and Hail in Iowa, September 16 to 17, 20251.25 in hail · 20 events
- Flash Flood and Hail in Nebraska, September 16, 20253.5 in hail · 18 events
- Hail and Damaging Winds in Louisiana, September 16, 20251 in hail · 13 events
- Flash Flooding in Virginia, September 16, 202512 events
- Hail and Damaging Winds in Kansas, September 16, 20251.75 in hail · 9 events
- Hail and Damaging Winds in Nebraska, September 16, 20251.5 in hail · 8 events
- Hail and Damaging Winds in Kansas, September 16, 20251.75 in hail · 8 events
- Drought in Missouri, September 16 to 30, 20255 events
- Flash Flood and Hail in New Mexico, September 16 to 17, 20251.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289366, 1289367, 1289368.